A Narcan vending machine in the exit lobby of the Louisville Metro Department of Corrections. (Kentucky Lantern photo by Sarah Ladd)
LOUISVILLE — In the two weeks after leaving jail, a person’s risk of overdosing from opioids is much higher.
That’s because of “abstinence during the period of incarceration (and) the decrease in tolerance associated with that abstinence,” according to Ben Goldman, the community health administrator for Louisville’s public health department.
So, the Metro Department of Corrections in downtown Louisville recently installed a vending machine in its exit lobby where people being released from jail can get free naloxone nasal spray, better known by its brand name Narcan.
In its first three weeks, staff said Tuesday, the vending machine distributed 67 units of Narcan, which experts say can reverse overdoses and save lives.
People exiting the jail answer a few non-name demographic questions and get the free Narcan.
The vending machine was stocked with an initial 300 units by the University of Kentucky’s HEALing Communities Study (HCS). The study is working with more than 300 agencies around the state to distribute Narcan, according to Carrie Oser, professor at the University of Kentucky and co-investigator on the HCS. Researchers and their partners have distributed some 86,000 units of Narcan.
“We hope that other jails across the commonwealth will follow the lead of LMDC in implementing harm reduction programs,” said Oser, “such as overdose education and naloxone distribution, including implementing vending machines in (their) institutions.”
What is Narcan?
Narcan “knocks the opioid off of the receptor … that’s causing the respiratory collapse,” Goldman explained. “It knocks that off and blocks that receptor so that opioids can no longer bind to it.”
The Kentucky Office of Drug Control Policy says the treatment “blocks the effects of opioids on the brain and restores breathing.”
The Louisville vending machine is not accessible to the public. Naloxone, however, is now available over the counter at pharmacies and retails for about $45 per box, which comes with two doses.
It is free to the general public from health departments and harm reduction organizations around the state.
How do I use it? And when?
Experts recommend people — especially those who are at higher risk of overdosing — keep Narcan on them so they can help reverse an overdose if they come across one.
A person can’t use Narcan on themselves, but they can share it with their loved ones, who can use it to try to save them in the case of an overdose.
Signs of an overdose include:
- Labored breathing or not breathing at all
- Blue or gray lips or nails
- Choking or gurgling sounds
- Pale or clammy skin
If you think someone is overdosing, here’s what experts say to do:
- First, call 911 so help is on the way.
- Try speaking to the person. For example, say: “I believe you might be overdosing, and I am going to administer Narcan.”
- Take your knuckles and rake them over the person’s chest. This may also elicit a response.
- If the person isn’t responsive, administer Narcan.
A box of Narcan comes with user instructions, which include these rescue steps:
- Put the person on their back.
- Tilt the person’s head back.
- Insert the Narcan nozzle into one of the person’s nostrils.
- Press the plunger and then remove the nozzle from the nose.
- If the person doesn’t respond, in two minutes, repeat the process.
- Stay with the person until emergency medical staff arrive.
What if I gave Narcan to some someone who wasn’t really overdosing?
Some of the symptoms of overdose are shared by other conditions, which means the lay person with no medical training may mistakenly administer Narcan.
Goldman with the Louisville Health Department said “it can’t hurt them” if given wrongly to someone.
Worst case scenario, naloxone can cause discomfort, but it will not cause damage.
“When in doubt,” Goldman said, “it’s best to use it.”
The National Library of Medicine says that making narcan and other harm reduction treatments available to more people doesn’t cause more drug use. Goldman agreed, saying that making education and Narcan available doesn’t increase use, but does decrease fatalities.
“We must recognize that substance use and mental illness are disorders that require treatment,” said Mariya Leyderman, executive administrator and chief psychologist at LMDC. “They’re no different than diabetes or hypertension.”
GET THE MORNING HEADLINES DELIVERED TO YOUR INBOX
Our stories may be republished online or in print under Creative Commons license CC BY-NC-ND 4.0. We ask that you edit only for style or to shorten, provide proper attribution and link to our web site. Please see our republishing guidelines for use of photos and graphics.